4 cardiac arrhythmias associated with COVID-19

The association between COVID-19 and cardiac arrhythmias is significant, especially when patients are hit hard by the disease and moved to the ICU. A new analysis published in Circulation: Arrhythmia and Electrophysiology highlighted four specific cases in New York City when a different type of arrhythmia occurred, detailing both the clinical presentations and how healthcare providers responded.

“Electrophysiologic issues are increasingly recognized as a disease manifestation, with one study reporting arrhythmias in 44% of individuals with severe illness,” wrote lead author Stephanie M. Kochav, MD, Columbia University Vagelos College of Physicians and Surgeons in New York City, and colleagues. “Sudden cardiac death has also been described anecdotally. However, the type and severity of arrhythmias associated with COVID-19 have not been described.”

Example 1: High-grade atrioventricular (AV) block

One 76-year-old patient with type 2 diabetes and hypertension experienced “progressive dyspnea, weakness and myalgias” for a six-day stretch, quickly receiving a pneumonia diagnosis after undergoing a chest x-ray. An initial ECG found signs of sinus bradycardia with high-grade AV block.

“Continuous intravenous dopamine infusion was initiated, and the patient’s heart rate improved with resolution of the complete heart block,” the authors explained. “He was found to have a deep vein thrombosis and started on systemic anticoagulation. He developed progressive hypoxemia, requiring intubation and ICU admission, where he ultimately expired.”

Temporary venous pacing, the team added, was not initially a treatment option due to various constraints related to hospital resources. Treating the patient’s hypoxia did not solve the AV block issue.

“This case highlights AV block as a potential manifestation of COVID-19, and despite successful amelioration of the bradycardia with dopamine infusion without transvenous pacing; the pulmonary process independently deteriorated,” the authors wrote.

Example 2: Atrial fibrillation  

One 56-year-old patient with no medical history presented after experiencing a fever and dyspnea for two days. He was treated with hydroxychloroquine and azithromycin for four days, but it made no impact and he was soon admitted to the ICU. The patient developed hemodynamically unstable atrial fibrillation (AF) on day 10 in the ICU.

“Systemic anticoagulation was initiated with IV heparin prior to emergent cardioversion,” the authors explained. “He converted to normal sinus rhythm (NSR), however, LVEF decreased to 40-45% and respiratory failure worsened, prompting cannulation for veno-venous extracorporeal membrane oxygenation (ECMO). Course was further complicated by gram negative bacteremia secondary to acute cholecystitis requiring percutaneous cholecystostomy and acute renal failure necessitating dialysis.”

The patient was later successfully cardioverted. He still remained hospitalized after 30 days, but he was extubated, decannulated from ECMO and taken off dialysis.

“While little is known about incidence of new-onset AF in patients with COVID-19, it has been associated with poor outcomes in critically ill patients,” Kochav and colleagues wrote. “As inflammation and its associated immune response are involved in the initiation and maintenance of AF, it is possible that anti-inflammatory therapies may be therapeutic, though this requires further study.”

Example 3: Polymorphic ventricular tachycardia

One 64-year-old patient with a remote history of non-ischemic cardiomyopathy, paroxysmal AF and type 2 diabetes presented after two days of coughing and shortness of breath. The initial ECG showed NSR “with premature atrial and ventricular complexes” and a prolonged QTc. No significant bradycardia was present, and the patient was treated with a range of antibiotics that did include azithromycin. No hydroxychloroquine was administered due to the prolonged QTc.

On day two, the patient developed refractory hypoxemia and required intubation and mechanical ventilation. A classic long-short sequence occurred, followed by polymorphic ventricular tachycardia, and “multiple defibrillation attempts” occurred. Azithromycin treatment ended after a “subsequent shortening of QTc duration.” After 20 days of hospitalization, the patient is still mechanically ventilated.

“In this case, we highlight the arrhythmic risk faced amongst critically ill patients treated with potential COVID therapeutics which have QTc prolonging effects,” the authors wrote. “The patient developed torsades de pointes (TdP), likely precipitated by azithromycin in the setting of a baseline prolonged QT interval, which may have been related to previous cardiomyopathy, inherited ion-channel disorders, or possibly the effects of SARS-CoV-2 infection on the heart.”

If a patient develops TdP, the authors recommended electrical defibrillation as necessary, electrolyte repletion, modifications to the medications being administered and the consideration of lidocaine use.

“Health care workers (HCW) must don appropriate PPE in emergent situations such as defibrillation and provision of advanced life support,” the authors added. “The rapidity in which these patients can decline can make it quite challenging for HCW to prepare themselves with sufficient PPE before rushing to the bedside.”

Example 4: Cardiogenic shock and PEA arrest

One 70-year-old patient with hypertension, hyperlipidemia, type 2 diabetes and ischemic cardiomyopathy presented after experiencing coughing, shortness of breath and chest pain for one day. A chest x-ray revealed pulmonary vascular congestion, and the initial ECG demonstrated sinus tachycardia with left bundle branch block. Treatment began with hydroxychloroquine and azithromycin, but that ended quickly after QTc prolongation was observed.

The patient’s LVEF decreased to 10-15% on day three of his hospitalization, and he developed progressive hypoxemia. Intubation was required. On day five, he the patient then went into complete heart block with no escape rhythm and needed advanced cardiac life support. He regains normal rhythm, but developed pulseless electrical activity and soon died.

“This case demonstrates rapid hemodynamic decline in the setting of COVID-19 infection, likely due to fulminant myocarditis and a pro-inflammatory state, complicated by sudden AV block without an escape rhythm,” the authors wrote. “Possible mechanisms of cardiac failure include global cardiomyocyte injury, and cytokine storm, leading to inflammation-mediated conduction disturbance. Histopathologic analysis will be key in further eliciting these mechanisms on a cellular level.”

For the full rundown of each case, read the team’s analysis here.